Protelos safety update

The MHRA has issued advice stating that women taking the postmenopausal osteoporosis drug strontium ranelate (Protelos) should be alert to the risk of severe allergic reactions.

If patients develop a rash they should stop taking the drug and consult their doctor immediately. Once treatment has been stopped it should not be re-introduced.

The MHRA advice follows a European Medicines Agency (EMEA) recommendation that the product information for Protelos should be changed to include warnings on severe hypersensitivity syndromes as an urgent measure.


Up to 16 November 2007, the EMEA had received 16 reports of ‘drug rash with eosinophilia and systemic symptoms (DRESS)’ in patients treated with Protelos/Osseor (brand name in some other countries), two of which were fatal.

 

Further information: MHRA


Read these next

New prescribing advice for Protelos

New prescribing advice for Protelos

A review into the safety of strontium ranelate (Protelos)...


Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS bulletins

News and updates straight to your inbox.

Prescribing Update: Fortnightly news bulletin
Alert:
Urgent prescribing updates
Spotlight: Disease-themed monthly round-up

Sign me up

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases